Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Birmingham, AL

March 25, 20194 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 25, 2019, 5:28 PM CDT for 4 counties in Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2019, 5:28 PM CDT (22:28 UTC)
Expired
Mar 25, 2019, 6:00 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, AL, Hale County, AL, Marengo County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 104 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 5:29 PM CDTTSTM WND DMG1 Ne Gallion, ALMINOR TREE DAMAGE AND 60 MPH WINDS IN GALLION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 4:43 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS54 KBMX 252228
SVRBMX
ALC047-065-091-105-252300-
/O.NEW.KBMX.SV.W.0041.190325T2228Z-190325T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
528 PM CDT MON MAR 25 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marengo County in southwestern Alabama...
  Southwestern Perry County in central Alabama...
  South central Hale County in west central Alabama...
  West central Dallas County in south central Alabama...

* Until 600 PM CDT.

* At 528 PM CDT, a severe thunderstorm was located near Arcola, or 9
  miles east of Demopolis, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Uniontown, Newbern, Faunsdale, Vaiden, Marion Junction, Perry
  County Correctional Center, Gallion, Vaiden Field Airport,
  Cedarville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3267 8769 3247 8724 3229 8737 3247 8780
TIME...MOT...LOC 2228Z 299DEG 43KT 3252 8767 

HAIL...1.00IN
WIND...60MPH
 
$$

75
1 follow-up statement
013 
WWUS54 KBMX 252245
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
545 PM CDT MON MAR 25 2019

ALC047-065-091-105-252300-
/O.CON.KBMX.SV.W.0041.000000T0000Z-190325T2300Z/
Marengo AL-Perry AL-Hale AL-Dallas AL-
545 PM CDT MON MAR 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN MARENGO...SOUTHWESTERN PERRY...SOUTH CENTRAL HALE
AND WEST CENTRAL DALLAS COUNTIES...

At 545 PM CDT, a severe thunderstorm was located over Uniontown,
moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Uniontown, Newbern, Faunsdale, Vaiden, Marion Junction, Perry County
Correctional Center, Vaiden Field Airport and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3242 8767 3261 8756 3247 8724 3229 8737
TIME...MOT...LOC 2245Z 296DEG 41KT 3247 8748 

HAIL...1.00IN
WIND...60MPH
 
$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:40 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 25, 1:40 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
140 PM CDT Mon Mar 25 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

Cloudcover associated with this morning's showers has cleared
across the morning, allowing for ample heating to develop.
Temperatures in the Birmingham and Tuscaloosa areas, for example,
warmed 5-6 degrees in the past hour. A broad area of low pressure
is located over Kentucky and Tennessee with a cold front extending
southwestward to central Mississippi. One or two pre-frontal
troughs are also present across our northwest counties. Water
vapor shows multiple vorticity maxima around the base of an
upper- level trough. One vort max over middle TN has triggered
convective development in that area, with weak development
extending into far northeast MS. Another vort max is about to
cross the Mississippi River from Arkansas into Mississippi, which
should be the main trigger for convective initiation in Central
Alabama. A 60 kt mid- level streak and 95kt upper-level jet streak
on the southern flank of this feature will also move into the
area. Continued daytime heating along surface boundaries and these
upper-level features should aid convective initiation over the
next hour or so. We will be launching a special sounding to better
sample the environment. Severe potential will be very
brief/conditional across the far northwest counties, increasing
through the rest of the area.

Despite modest dew points in the mid to upper 50s and temperatures
in the low to mid 70s, cold air aloft including 500mb temperatures
dropping to -17 to -20C and 300 mb temperatures around -43C will
result in CAPE values of 1000 J/kg with low-level lapse rates of
7-8 C/km and mid-level lapse rates around 7 C/km. 50-60kts of uni-
directional 0-6km bulk shear oriented partially orthogonal to the
front will promote supercell development. Steep lapse rates/WBZ
heights around 8000 ft will be favorable for large hail
development with rotating updrafts, and the presence of 700-800
J/kg of DCAPE with inverted-V soundings will also be favorable for
pockets of damaging winds, especially where any line segments
form. Given straight hodographs and relatively high LCLs, the
tornado threat, while not completely zero given the presence of
supercells, is very low.

32/Davis

Previous short-term discussion:Today and tonight.

Two waves of showers/storms expected to impact Central Alabama
during this period. The first wave is currently tracking southeast
across northern Mississippi. Lightning activity has been fairly
active overnight despite limited low level instability. More in-
cloud flashes versus cloud-to-ground activity, which supports more
elevated storms due to strong forcing and steeper mid level lapse
rates. This activity will continue to track southeast and into
Marion and Lamar counties before sunrise. The storms will likely
be in a weakening trend as it shifts into west Alabama due to
drier air aloft and lower surface dewpoint temperatures. Expect
areal coverage of showers will shrink considerably once it reaches
the I-65 corridor.

The second wave of convection will have much greater impacts and
severe potential. This pre-frontal activity will develop during the
early afternoon during max heating, and with advection of colder air
aloft will produce steepening mid level lapse rates. Deep layer
shear will support supercell thunderstorms with vigorous updrafts
for the production of large hail and damaging winds. Unidirectional
flow will limit tornado potential. At this time, areas south of
I-59 appear to have the higher threat for severe storms. Areas
north of this corridor will be more stable due to cooling affects
of morning shower activity. The storms will shift to near the I-85
corridor by 6 pm and out of Central Alabama by 9 pm.

.LONG TERM...
Tuesday through Sunday.

A secondary shortwave will move across the region on Tuesday,
resulting in the development of an inverted surface trough. Lift
and moisture may be sufficient for isolated or scattered light
showers across the eastern part of the forecast area on Tuesday
afternoon and evening. Dry conditions should prevail for Wednesday
through Friday as high pressure becomes entrenched across the
Southeast and Mid-Atlantic states. After a relatively cool period
on Tuesday and Wednesday, locations in West Alabama should reach
the lower 70s on Thursday afternoon as height rises occur. Lower
to mid 70s will become widespread on Friday as easterly surface
winds become southerly in advance of an upstream trough. This
system should bring increasing rain chances for Saturday afternoon
into early Sunday as a front sweeps across the region.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Rain showers were affecting areas near MGM/ANB and were
approaching TOI and will continue to move east, affecting near
these sites through 19z. A break in the activity with a temporary
period of fair skies are expected through 20z except northwest
where convective initiation is expected to begin toward that time
and develop further east with time due to steepening lapse rates
through the afternoon and evening as an upper low aloft approaches
from the northwest.

Hail, gusty winds and frequent lightning will be the primary
concerns with the more vigorous convection and the risk will shift
east with time as conditions gradually improve from west to east
from generally 22z west to 02z east.

The upper low will move across the area tomorrow and conditions
will support low clouds this evening and through midday Tuesday.
Expect gradually improving ceiling heights toward the end of the
forecast period.

05

&&

.FIRE WEATHER...

Showers and storms are likely today as a cold front moves through
the forecast area. Some thunderstorms may be strong during the
afternoon and evening ahead of the front. Cooler and drier
conditions are expected on Tuesday and Wednesday. There are no
fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  60  41  64  38 /  30  10  10   0   0
Anniston    49  61  42  65  39 /  40  20  10   0   0
Birmingham  48  62  43  67  43 /  20  10  10   0   0
Tuscaloosa  49  64  42  69  43 /  20  10   0   0   0
Calera      49  61  43  66  41 /  20  10  10   0   0
Auburn      50  62  42  64  40 /  60  30  20   0   0
Montgomery  52  65  45  68  40 /  60  20  10   0   0
Troy        51  64  44  67  40 /  60  20  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 25, 4:04 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
404 PM CDT Mon Mar 25 2019

ALZ011>015-017>050-270015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
404 PM CDT Mon Mar 25 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe storms are possible through 9 PM. The storms could produce
hail up to the size of ping pong balls and damaging winds up to 60
mph. The threat area is across much of Central Alabama generally
along, east, and southeast of an Ethelsville to Jasper line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

08

In the hours before

Special weather statement, Mar 25, 5:11 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
511 PM CDT MON MAR 25 2019

ALZ033-252300-
Perry AL-
511 PM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 600 PM
CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Heiberger, or 9 miles northwest of Marion, moving east
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marion, Heiberger, Judson College, Radford, Morgan Springs, Sprott
and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3266 8747 3283 8747 3283 8744 3270 8703
      3266 8703 3264 8705 3260 8704 3257 8708
      3254 8708 3252 8710 3265 8752 3266 8752
TIME...MOT...LOC 2211Z 285DEG 33KT 3274 8742

32/Davis
Special weather statement, Mar 25, 5:12 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
512 PM CDT MON MAR 25 2019

ALZ029-038-252245-
Randolph AL-Chambers AL-
512 PM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH AND NORTHERN CHAMBERS
COUNTIES UNTIL 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fosters Cross Roads to Trammel Crossroads.
Movement was east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Roanoke, Wedowee, Lake Wedowee, Lafayette, Stroud, La Fayette,
Wadley, Woodland, Lakeview, Malone, Post Oak Forks, Morrison Cross
Roads, Denson, Amity Park, Abanda, Standing Rock, Welch, Trammel
Crossroads, Buffalo and Fredonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3291 8558 3311 8559 3311 8562 3329 8565
      3331 8564 3344 8564 3348 8530 3287 8519
TIME...MOT...LOC 2212Z 270DEG 32KT 3338 8560 3298 8553

32/Davis
Local storm report, Mar 25, 5:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     1 NNW CLANTON           32.85N 86.63W
03/25/2019  E55 MPH          CHILTON            AL   BROADCAST MEDIA

            SKY CAM HAD 55 MPH WIND GUSTS.

&&

MAL
Local storm report, Mar 25, 5:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             2 ESE CLANTON           32.82N 86.59W
03/25/2019  E0.25 INCH       CHILTON            AL   PUBLIC

            HAIL COVERING THE GROUND.

&&

MAL
Local storm report, Mar 25, 5:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     1 SSE SIX MILE          32.99N 87.00W
03/25/2019                   BIBB               AL   PUBLIC

            TREES AND POWER LINES WERE BLOWN DOWN.

&&

MAL
Local storm report, Mar 25, 5:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 NNW SYCAMORE          33.27N 86.21W
03/25/2019  E1.00 INCH       TALLADEGA          AL   PUBLIC

            HAIL COVERING THE GROUND.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:38 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Mar 25, 3:50 PM CDTSpecial Weather StatementBMXShelby25 min
Mar 25, 3:51 PM CDTSpecial Weather StatementBMXWalker24 min
Mar 25, 3:52 PM CDTSpecial Weather StatementBMXGreene23 min
Mar 25, 4:02 PM CDTSpecial Weather StatementBMXHale28 min
Mar 25, 4:09 PM CDTSpecial Weather StatementBMXShelby36 min
Mar 25, 4:13 PM CDTSpecial Weather StatementBMXJefferson32 min
Mar 25, 4:14 PM CDTSpecial Weather StatementBMXClay31 min
Mar 25, 4:16 PM CDTSpecial Weather StatementBMXGreene29 min
Mar 25, 4:19 PM CDTSpecial Weather StatementBMXBibb26 min
Mar 25, 4:21 PM CDTSevere Thunderstorm WarningBMXGreene, Hale24 min
Mar 25, 4:27 PM CDTSevere Thunderstorm WarningBMXBibb18 min
Mar 25, 4:28 PM CDTSpecial Weather StatementBMXSumter47 min
Mar 25, 4:29 PM CDTSpecial Weather StatementBMXPerry31 min
Mar 25, 4:36 PM CDTSpecial Weather StatementBMXTalladega24 min
Mar 25, 4:43 PM CDTSevere Thunderstorm WarningBMXHale34 min
Mar 25, 4:45 PM CDTSpecial Weather StatementBMXChilton30 min
Mar 25, 4:47 PM CDTSevere Thunderstorm WarningBMXTalladega28 min
Mar 25, 4:48 PM CDTSpecial Weather StatementBMXCherokee42 min
Mar 25, 4:50 PM CDTSpecial Weather StatementBMXBibb25 min
Mar 25, 4:56 PM CDTSevere Thunderstorm WarningBMXClay49 min
Mar 25, 4:58 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry47 min
Mar 25, 4:58 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter32 min
Mar 25, 5:07 PM CDTSevere Thunderstorm WarningBMXChilton38 min
Mar 25, 5:11 PM CDTSpecial Weather StatementBMXPerry49 min
Mar 25, 5:12 PM CDTSpecial Weather StatementBMXChambers, Randolph33 min
Mar 25, 5:18 PM CDTSevere Thunderstorm WarningBMXPerry42 min
Mar 25, 5:22 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore53 min
Mar 25, 5:26 PM CDTSevere Thunderstorm WarningBMXAutauga50 min
Mar 25, 5:35 PM CDTSpecial Weather StatementBMXChambers40 min
Mar 25, 5:46 PM CDTSpecial Weather StatementBMXAutauga44 min
Mar 25, 5:47 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes, Perry28 min
Mar 25, 5:54 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa51 min
Mar 25, 6:01 PM CDTSevere Thunderstorm WarningBMXDallas, Perry44 min
Mar 25, 6:03 PM CDTSpecial Weather StatementBMXMarengo42 min
Mar 25, 6:15 PM CDTSevere Thunderstorm WarningBMXLee, Macon60 min
Mar 25, 6:18 PM CDTSpecial Weather StatementBMXAutauga, Elmore42 min
Mar 25, 6:45 PM CDTSpecial Weather StatementBMXLee30 min
Mar 25, 6:50 PM CDTSpecial Weather StatementBMXCherokee40 min
Mar 25, 6:55 PM CDTSpecial Weather StatementBMXMarengo35 min
Mar 25, 6:57 PM CDTSpecial Weather StatementBMXLowndes, Macon, Montgomery48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.